Mathematische Zeitschrift

, Volume 288, Issue 1–2, pp 509–530 | Cite as

Representation rings for fusion systems and dimension functions

  • Sune Precht Reeh
  • Ergün Yalçın


We define the representation ring of a saturated fusion system \(\mathcal F\) as the Grothendieck ring of the semiring of \(\mathcal F\)-stable representations, and study the dimension functions of \(\mathcal F\)-stable representations using the transfer map induced by the characteristic idempotent of \(\mathcal F\). We find a list of conditions for an \(\mathcal F\)-stable super class function to be realized as the dimension function of an \(\mathcal F\)-stable virtual representation. We also give an application of our results to constructions of finite group actions on homotopy spheres.



We thank Matthew Gelvin, Jesper Grodal, and Bob Oliver for many helpful comments on the first version of the paper. Most of the work in this paper was carried out in May–June 2015 when the authors were visiting McMaster University. Both authors thank Ian Hambleton for hosting them at McMaster University. The second author would like to thank McMaster University for the support provided by a H. L. Hooker Visiting Fellowship.


  1. 1.
    Bartel, A., Dokchitser, T.: Rational representations and permutation representations of finite groups. Math. Ann. 364(1–2), 539–558 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Bauer, S.: A linearity theorem for group actions on spheres with applications to homotopy representations. Comment. Math. Helv. 64(1), 167–172 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bouc, S.: Biset Functors for Finite Groups, Lecture Notes in Mathematics, vol. 1990. Springer-Verlag, Berlin (2010)CrossRefzbMATHGoogle Scholar
  4. 4.
    Bouc, S., Yalçın, E.: Borel–smith functions and the dade group. J. Algebra 311(2), 821–839 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    tom Dieck, T.: Transformation groups, de Gruyter Studies in Mathematics, vol. 8. Walter de Gruyter & Co., Berlin (1987)CrossRefGoogle Scholar
  6. 6.
    Dotzel, R.M., Hamrick, G.C.: \(p\)-group actions on homology spheres. Invent. Math. 62(3), 437–442 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Dovermann, K.H., Petrie, T.: Artin relation for smooth representations. Proc. Natl. Acad. Sci. USA 77(10), 5620–5621 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Gelvin, M., Reeh, S.P.: Minimal characteristic bisets for fusion systems. J. Algebra 427, 345–374 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Grodal J., Smith J.H.: Algebraic models for finite \(G\)-spaces. Oberwolfach Report 45, pp. 2690–2692 (2007)Google Scholar
  10. 10.
    Hambleton, I., Yalçın, E.: Homotopy representations over the orbit category. Homol. Homotopy Appl. 16(2), 345–369 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Hambleton, I., Yalçın, E.: Group actions on spheres with rank one prime power isotropy p 16, to appear in Math. Res. Lett., available at arXiv:1503.06298
  12. 12.
    Jackson, M.A.: \({\text{ Qd }}(p)\)-free rank two finite groups act freely on a homotopy product of two spheres. J. Pure Appl. Algebra 208(3), 821–831 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Park, S.: Realizing a fusion system by a single finite group. Arch. Math. (Basel) 94(5), 405–410 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Ragnarsson, K.: Classifying spectra of saturated fusion systems. Algebraic Geom. Topol. 6, 195–252 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Ragnarsson, K., Stancu, R.: Saturated fusion systems as idempotents in the double burnside ring. Geom. Topol. 17(2), 839–904 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Reeh, S.P.: Transfer and characteristic idempotents for saturated fusion systems. Adv. Math. 289, 161–211 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Serre, J.-P.: Linear representations of finite groups. Springer-Verlag, New York-Heidelberg, Translated from the second French edition by Leonard L. Scott; Graduate Texts in Mathematics, Vol. 42 (1997)Google Scholar
  18. 18.
    Suzuki, M.: Group theory. I, Grundlehren der Mathematischen Wissenschaften , vol 247. Springer-Verlag, Berlin-New York, (1982) Translated from the Japanese by the authorGoogle Scholar
  19. 19.
    Swan, R.G.: Periodic resolutions for finite groups. Ann. Math. (2) 72, 267–291 (1960)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2017

Authors and Affiliations

  1. 1.Department of MathematicsMassachusetts Institute of TechnologyCambridgeUSA
  2. 2.Department of MathematicsBilkent UniversityBilkent, AnkaraTurkey

Personalised recommendations